Alert archive / Kansas / Wind Advisories in 2009

Wind Advisory 11, NWS Topeka, KS

April 24, 200911 counties in Kansas

NWS Topeka, KS issued this wind advisory at Apr 24, 2009, 3:41 AM CDT for 11 counties in Kansas. It took effect at Apr 24, 2009, 12:00 PM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Apr 24, 2009, 3:41 AM CDT (08:41 UTC)
In effect from
Apr 24, 2009, 12:00 PM CDT
Expired
Apr 24, 2009, 7:00 PM CDT
In force
7 hr
Issued by
NWS Topeka, KS

Counties Anderson County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Lyon County, KS, Morris County, KS, Osage County, KS, Shawnee County, KS, Wabaunsee County, KS

The radar

The Topeka radar (KTWX), 40 km from the middle of the area, began a volume at 08:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 8.7 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2009-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 851 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2009-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
851 J/kg
Mixed-layer CIN
-177 J/kg
Mixed-layer LCL
1983 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KTOP 240841
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
341 AM CDT FRI APR 24 2009

.THE PRESSURE GRADIENT WILL INCREASE ACROSS EAST CENTRAL KANSAS
THIS AFTERNOON AS A SURFACE TROUGH MOVES INTO WESTERN AND CENTRAL
KANSAS. THIS WILL CAUSE SOUTH WINDS TO INCREASE THIS AFTERNOON.
ADDITIONALLY DEEP MIXING SHOULD HELP STRONGER WINDS ALOFT TO MIX
DOWN TO THE SURFACE. 

KSZ035>040-054>056-058-059-241645-
/O.NEW.KTOP.WI.Y.0011.090424T1700Z-090425T0000Z/
DICKINSON-GEARY-MORRIS-WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-
FRANKLIN-COFFEY-ANDERSON-
INCLUDING THE CITIES OF...ABILENE...JUNCTION CITY...TOPEKA...
LAWRENCE...EMPORIA...OTTAWA
341 AM CDT FRI APR 24 2009

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS
EVENING. 

SOUTHERLY WINDS ARE EXPECTED TO INCREASE ACROSS EAST CENTRAL
KANSAS THIS AFTERNOON...WITH SUSTAINED WINDS AROUND 30 MPH AND
GUSTS AROUND 40 MPH. THESE WINDS SHOULD GRADUALLY DIMINISH TOWARDS
SUNSET TONIGHT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER
LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS. HIGH WINDS CAN TOPPLE
TREES...BLOW WEAKENED ROOFS OFF HOUSES...AND DOWN POWER LINES.

&&

$$

WOLTERS
2 follow-up statements
000 
WWUS73 KTOP 241619
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
1119 AM CDT FRI APR 24 2009

.THE PRESSURE GRADIENT WILL INCREASE ACROSS EAST CENTRAL KANSAS
THIS AFTERNOON AS A SURFACE TROUGH MOVES INTO WESTERN AND CENTRAL
KANSAS. THIS WILL CAUSE SOUTH WINDS TO INCREASE THIS AFTERNOON.
ADDITIONALLY DEEP MIXING SHOULD HELP STRONGER WINDS ALOFT TO MIX
DOWN TO THE SURFACE.

KSZ035>040-054>056-058-059-250000-
/O.CON.KTOP.WI.Y.0011.090424T1700Z-090425T0000Z/
DICKINSON-GEARY-MORRIS-WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-
FRANKLIN-COFFEY-ANDERSON-
INCLUDING THE CITIES OF...ABILENE...JUNCTION CITY...TOPEKA...
LAWRENCE...EMPORIA...OTTAWA
1119 AM CDT FRI APR 24 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING. 

SOUTHERLY WINDS ARE EXPECTED TO INCREASE ACROSS EAST CENTRAL
KANSAS THIS AFTERNOON...WITH SUSTAINED WINDS AROUND 30 MPH AND
GUSTS AROUND 40 MPH. THESE WINDS SHOULD GRADUALLY DIMINISH
TOWARDS SUNSET TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER
LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS. HIGH WINDS CAN TOPPLE
TREES...BLOW WEAKENED ROOFS OFF HOUSES...AND DOWN POWER LINES.

&&

$$
000 
WWUS73 KTOP 250000
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
700 PM CDT FRI APR 24 2009


KSZ035>040-054>056-058-059-250100-
/O.EXP.KTOP.WI.Y.0011.000000T0000Z-090425T0000Z/
DICKINSON-GEARY-MORRIS-WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-
FRANKLIN-COFFEY-ANDERSON-
INCLUDING THE CITIES OF...ABILENE...JUNCTION CITY...TOPEKA...
LAWRENCE...EMPORIA...OTTAWA
700 PM CDT FRI APR 24 2009

...WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING...

THE WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING. BREEZY
CONDITIONS WILL CONTINUE INTO THE EVENING HOURS...BUT ARE EXPECTED
TO BE BELOW WIND ADVISORY CRITERIA. 


$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Apr 24, 3:28 AM CDT, 13 minutes earlier.

Area forecast discussion, Apr 24, 3:28 AM CDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
328 AM CDT FRI APR 24 2009

.DISCUSSION...
DIFFICULT FORECAST WITH CHANCES FOR CONVECTION THROUGH SEVERAL DAYS.
07Z WATER VAPOR SHOWS AN UPPER LEVEL TROUGH FROM THE NORTHERN
ROCKIES INTO NORTHERN CA. THIS FEATURE IS PROGGED TO CONTINUE
DIGGING SOUTH INTO THE SOUTHWEST AND SETTING UP A LONG WAVE TROUGH
OVER THE WESTERN US. THE NAM IS THE DEEPEST AND SLOWEST OF THE
DETERMINISTIC MODELS...AND WAS NOT USED PAST 24 HOURS.

MAIN FORECAST DIFFICULTY IS PLACEMENT OF A FRONTAL BOUNDARY. GENERAL
CONSENSUS IS FOR SOUTHWESTERLY UPPER FLOW TO PERSIST THROUGH THE
WEEKEND WITH A COLD FRONT IN THE VICINITY. AN EML IS ANTICIPATED TO
CAP THE BOUNDARY LAYER FROM CONVECTION THROUGH MUCH OF THE DAY
TODAY. NAM AND ECMWF INDICATE THAT THE CAP GETS ERODED AWAY ACROSS
NORTH CENTRAL KS NEAR THE TROUGH AXIS WITH TEMPS IN THE MID 80S AND
DEWPOINTS NEAR 60. BECAUSE OF THIS AND STRONG SFC CONVERGENCE WITH
IN THE TROUGH AXIS...ADDED A SLIGHT CHANCE FOR THUNDERSTORMS LATE
THIS AFTERNOON ACROSS NORTH CENTRAL KS. BETTER CHANCES FOR
THUNDERSTORMS WILL BE DURING THE EVENING HOURS TONIGHT AS THE LOW
LEVEL JET INCREASES CONVERGENCE INTO THIS BOUNDARY ACROSS SOUTHERN
NEB AND NORTHERN KS. WITH THIS IN MIND HAVE INCREASED POPS ACROSS
THE NORTHERN COUNTIES TONIGHT. THERE APPEARS TO BE ENOUGH DEEP SHEAR
AND PLENTY OF INSTABILITY FOR SUPERCELLS AND A RISK FOR LARGE HAIL
AND POSSIBLY DAMAGING WINDS SHOULD STORMS INITIATE.

WILL ISSUE A WINDS ADVISORY FOR AREAS ALONG AND SOUTH OF INTERSTATE
70. MODELS CONTINUE TO SHOW AN INCREASING PRESSURE GRADIENT AS THE
LEE TROUGH MOVES INTO WESTERN KS. ADDITIONALLY LOW LEVEL LAPSE RATES
ARE NEARLY DRY ADIABATIC THIS AFTERNOON. WITH THE LOW LEVEL JET
INCREASING TO NEAR 50KTS LATE THIS AFTERNOON...THINK THAT MOMENTUM
TRANSFERS WILL BRING SUSTAINED WINDS AROUND 30 MPH TO PARTS OF EAST
CENTRAL KS. WINDS SHOULD NOT BE AS STRONG FURTHER WEST AND NORTH IN
CLOSER PROXIMITY TO THE TROUGH AXIS. HOWEVER IN ORDER TO MATCH UP
WITH ICT...WILL TAKE THE ADVISORY A LITTLE FURTHER WEST. THINK THE
STRONGEST WINDS WILL OCCUR IN A BAND NEAR THE TURNPIKE WHERE THE
STRONGEST PRESSURE GRADIENT FORCE WILL BE.

THE SFC TROUGH IS PROGGED TO MOVE INTO THE FORECAST AREA AND SIT
DURING THE DAY SATURDAY BEFORE LIFTING BACK NORTH SATURDAY NIGHT.
THEN THE FRONT MOVES BACK SOUTH SUNDAY NIGHT AS ANOTHER PIECE OF
ENERGY LIFTS NORTHEAST INTO THE NORTHERN PLAINS. SEE NO REASON TO
REMOVE POPS FOR ANY OF THESE PERIODS. GIVEN THE AVAILABLE MOISTURE
AND INSTABILITY...CHANCE FOR STRONG TO SEVERE THUNDERSTORMS WILL
PERSIST THROUGH THE WEEKEND. DIFFICULT TO SEE ANY LARGE SCALE
FEATURE THAT WILL TRIGGER CONVECTION DURING THE DAY SATURDAY...BUT
CHANCE POPS SEEM WARRANTED WITH THE FRONT ACROSS THE AREA. COOLED
TEMPS ACROSS NORTH CENTRAL KS WHERE CLOUD COVER AND NORTHERLY WINDS
SHOULD LIMIT DAY TIME HEATING. THEN WARM TEMPS BACK UP FOR SUNDAY AS
THE FRONT LIFTS NORTH. TEMPS SHOULD COOL ONCE AGAIN FOR MONDAY AS
THE FRONT GETS PUSHED BACK SOUTH INTO THE FORECAST AREA. NO CHANGES
WERE MADE TO THE FORECAST BEYOND MONDAY.

WOLTERS

&&

.AVIATION...
WINDS ON THE INCREASE THROUGH THE PERIOD. LLJ INCREASES
OVERNIGHT...AND WITH INVERSIONS IN PLACE HAVE ADDED LLWS TO TAFS
UNTIL WINDS MIX MORE TOWARD MORNING. OTHERWISE EXPECT AN INCREASE
NEAR 25-30MPH WITH HIGHER GUSTS IN MORNING THROUGH THE AFTERNOON
AND EXPECT WILL KEEP THE SUSTAINED BUT LOSE SOME GUSTINESS AS THE
SUN GOES DOWN. CONVECTION BEGINS TO DEVELOP NEAR MIDNIGHT WELL
NORTH OF THE TAF SITES. 67

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM NOON TO 7 PM TODAY ALONG AND SOUTH OF I-70.

&&
Hazardous weather outlook, Apr 23, 3:25 PM CDT, 12 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
325 PM CDT THU APR 23 2009

KSZ008>012-020>024-026-034>040-054>056-058-059-242030-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
325 PM CDT THU APR 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS LATE FRIDAY NIGHT NEAR
THE NEBRASKA BORDER IN NORTH CENTRAL KANSAS. THERE IS A CHANCE
FOR THUNDERSTORMS ACROSS THE ENTIRE OUTLOOK AREA SATURDAY THROUGH
WEDNESDAY. SOME OF THE STORMS SATURDAY INTO SUNDAY MAY BE SEVERE.
ALSO...WITH SEVERAL PERIODS OF RAIN LIKELY THROUGH THE
PERIOD...THE POTENTIAL EXISTS THAT SOME FLOODING CONCERNS MAY
ARISE. STAY TUNED TO UPDATED FORECASTS THE NEXT FEW DAYS AS
DETAILS UNFOLD.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL NOT BE NEEDED TONIGHT.

Nearby

Wind Advisories in Kansas, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.